Contraceptives are commonly used in many forms (oral, patch, injection, etc.) in women of childbearing age, many of who also have psychiatric concerns. It is important to be aware of the interactions between contraceptives and certain psychotropic medications as well as the psychiatric side effects of contraceptives themselves. Contraceptives have synthetic estrogen, progesterone or a combination of the two. Synthetic estrogen stimulates protein synthesis, which may affect protein-binding of certain drugs, and inhibits some cytochrome P450 enzymes. Both of these effects can affect blood levels of other medications. Oral contraceptives increase the metabolism of some benzodiazepines (lorazepam and temezepam) and decrease the metabolism of others (alprazolam, chlordiazepoxide and diazepam). Oral contraceptives can inhibit the metabolism of tricyclic levels, which can lead problematic side effects. It does not appear that there are noteworthy drug interactions between oral contraceptives and the SSRIs. There are some case reports that oral contraceptives may potentiate the prolactin response of second-generation antipsychotics and may decrease metabolism of some first-generation antipsychotics, but neither of these has been substantiated in larger scale studies.
Contraceptive medications can be affected by certain psychotropic medications. Carbamazepine, oxcarbazepine, and topiramate (mood stabilizers which induce the P450 3A4 pathway) can increase the metabolism of oral contraceptives (many of which are substrates of the P450 3A4 pathway), thereby reducing their effectiveness. This effect is also seen with vaginal contraceptive rings, because the hormones contained in these preparations are also metabolized by the liver. In these situations, the patient should either change their contraceptive method or change their mood stabilizer. Contraceptive alternatives include the birth control patch (which largely avoids liver metabolism) and barrier methods. Mood stabilizers like valproate and lamotrigine do not affect oral contraceptives, but lamotrigine clearance is increased with oral contraceptives that contain estrogen. In patients who are taking a traditional mood stabilizer, including Lithium, highly effective contraception is important because these medications can have serious teratogenic effects, particularly in the first trimester, if a patient accidentally becomes pregnant. One option is a high-dose oral contraceptive, but because of the complexity of oral contraceptives and some traditional mood stabilizers as well as side effects of high-dose estrogen, it is important to consider non-hormonal approaches as a primary or adjunctive contraception. St. John’s Wort (an herbal supplement that many patients take for mild depression) can induce the P450 3A4 pathway, thereby inducing the metabolism of oral contraceptives.
There is some concern that progesterone-only pills and high-dose estrogen pills can lead to or worsen depression, although this has not been studied in a controlled fashion that clearly defines depression and addresses the confounding factors of mood symptoms during various parts of the menstrual cycle. These hormones can increase the metabolism of serotonin in the brain, thereby lowering serotonin levels, which can contribute to depression. It is thought that low-dose combined oral contraceptives have little risk for causing or worsening depression. However it is important to assess for changes in mood after a patient first starts contraception.
It is our hope that this discussion about the complexities related to psychiatric medication and symptoms with contraceptives is a helpful primer for the primary care setting.
SmartCare PC2@ 858-880-6405
Email us @ firstname.lastname@example.org
Visit our webpage www.pc2education.org